Alert archive / California / Winter Storm Warnings in 2016

Winter Storm Warning 5, NWS Sacramento, CA

January 19, 2016

NWS Sacramento, CA issued this winter storm warning at Jan 19, 2016, 3:30 AM PST. It took effect at Jan 19, 2016, 6:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2016, 3:30 AM PST (11:30 UTC)
In effect from
Jan 19, 2016, 6:00 AM PST
Expired
Jan 19, 2016, 2:30 PM PST
In force
9 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

883 
WWUS46 KSTO 191130
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PST TUE JAN 19 2016

CAZ068-069-200000-
/O.UPG.KSTO.WW.Y.0007.160119T1200Z-160120T0800Z/
/O.NEW.KSTO.WS.W.0005.160119T1400Z-160120T0800Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
330 AM PST TUE JAN 19 2016

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO
MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 6 AM THIS MORNING TO MIDNIGHT PST TONIGHT. THE WINTER WEATHER
ADVISORY IS NO LONGER IN EFFECT.

* MAIN IMPACT...TRAVEL DIFFICULTIES AND DELAYS. CHAIN CONTROLS
  LIKELY.

* TIMING...THROUGH THIS EVENING.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER
  ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS.

* SNOW ACCUMULATIONS...6 TO 12 INCHES ABOVE 6000 FEET. UP TO 18
  INCHES OVER HIGHER PEAKS.

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. IF YOU MUST TRAVEL,
KEEP AN EXTRA FLASHLIGHT, FOOD AND WATER IN YOUR VEHICLE IN CASE
OF AN EMERGENCY.

&&

$$
1 follow-up statement
113 
WWUS46 KSTO 192230
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 PM PST TUE JAN 19 2016


CAZ068-069-192330-
/O.CAN.KSTO.WS.W.0005.000000T0000Z-160120T0800Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON
230 PM PST TUE JAN 19 2016

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE
WINTER STORM WARNING. 

RADAR AND OBSERVATIONS INDICATE THAT SNOW IS DIMINISHING OVER
THE SIERRA. CHAIN REQUIREMENTS HAVE BEEN LIFTED ALONG THE WESTERN
SIERRA SLOPES AND ROADS LOOK WET ON THE WEBCAMS. ANY LINGERING
SNOW SHOWERS WILL BE LIGHT WITH MINIMAL IMPACT FOR THE REST OF
TODAY.

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 9:52 PM PST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 18, 9:52 PM PST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
952 PM PST MON JAN 18 2016

.SYNOPSIS...
STORM SYSTEMS ARE EXPECTED TUESDAY AND FRIDAY OF THIS WEEK. GUSTY
WINDS WITH POSSIBLE POWER OUTAGES, LOCALIZED STREET AND STREAM
FLOODING, AND HIGH MOUNTAIN SNOW ARE EXPECTED.

.SHORT TERM DISCUSSION (TODAY THROUGH THURSDAY)...
Showers continue over Shasta County but the intensity has
tapered. Earlier some very impressive rainfall rates where
observed where (0.50) inch or more where falling in 30 minutes.
Some of the higher totals from the line include...Brandy Creek
(1.04)...Wiskeytown...(1.14)...Keswick (1.0)...Redding Fire
Station (0.80)...Shasta Dam...(0.72). CHP reported a couple of
spots where roadway flooding occurred north of Redding.

The next system will push inland late tonight and Tuesday morning.
It should be a very wet morning commute throughout the northern
interior. The heaviest rainfall will occur in the morning to early
afternoon hours. Some urban flooding will be likely with this
system. Snow levels will be a little lower with this one down to
around 6000 feet. Significant amounts of snow are expected over
the peaks once again between 1 to 2 feet. This system also looks
to have windy conditions with it starting in the morning and
persisting into the early to mid afternoon hours. We may need to
extend the advisory by a couple of hours and include the San
Joaquin Valley.

The system will winding down tuesday evening. Skies should be
clearing out enough that fog may become an issue by Wednesday
morning. Wednesday and Thursday should be mostly dry with another
decent system starting to move inland Thursday night.

.EXTENDED DISCUSSION (Friday THROUGH Monday)

Last major storm system in this series is forecast to move across
Norcal on Fri with some lingering precip on the backside of the
upper trof on Sat. This will be another wet and briefly windy
storm with initially high snow levels. The system will have a +2
PW standardized anomaly to work with early Fri...but the plume
will be worked over during the day...and by Sat PWs will trend back
to near normal. Sly flow is forecast to increase during the day as
a modestly deepening surface low moves onshore across ORE and
increases the MFR-SAC pressure gradient to about 10 mbs. The LLJ
and topographic channeling of the winds will result in local
orographic effects for the Shasta/Feather Rvr Drainages for some 3
inch storm rain totals. Elsewhere...about a third of an inch to an
1.25" of rain is forecast for the Valley from S to N...with the
bulk of the precip mainly falling N of I-80. WAA will raise snow
levels to about 7 kft during the day when the heaviest precip
should occur. Thus...not much of a snow impact event for the mtns
during the day. Precip decreases later Fri nite and Sat when snow
levels fall to 4-5 kft so the accumulations will come late and
near the end of the event. Some gusts to 45 kts are possible Fri
afternoon before the winds slacken Fri afternoon and Fri nite.

Model consensus re-builds the ridge over the W Coast Sun/Mon
resulting in another break in the precip. The ECMWF suggests some
WAA precip may push through the ridge across the Nrn zones mainly
Mon/Tue and included some low PoPS for this possibility. Some valley
fog is likely to return as large scale subsidence increases. JHM

&&

.AVIATION...

Mix of VFR to IFR conditions in the Valley with IFR conditions
over the Nrn Sac Vly lingering into early evening with Isold to
scattered -SHRA. For Siernev...local MVFR-IFR conditions with
light precip as moist upslope flow continues. Next wx system
forecast to return widespread precip and IFR-LIFR conditions to
Norcal tonite into Tue...mainly beginning 09z-12z Tue. Wind gusts
to 30-40 kt in the Valley through the day Tuesday. EK

&&

.STO Watches/Warnings/Advisories...
Winter Weather Advisory from 4 AM Tuesday to midnight PST
Tuesday night for West Slope Northern Sierra Nevada-Western
Plumas County/Lassen Park.

Wind Advisory from 6 AM to 1 PM PST Tuesday for Carquinez Strait
and Delta-Central Sacramento Valley-Northern Sacramento Valley-
Southern Sacramento Valley.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 7:33 PM PSTAreal Flood AdvisorySTOShasta3 hr
Jan 19, 5:10 AM PSTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Placer, Sacramento, San Joaquin and 5 more11 hr
Jan 19, 5:15 AM PSTAreal Flood AdvisorySTOButte, Colusa, Glenn, Lake, Nevada, Shasta and 2 more7 hr

Nearby

Winter Storm Warnings in California, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.